Health officials: Deadly strain of heroin on the streets
BURLINGTON — Vermont health officials are warning street drug users about an especially deadly strain of heroin that is circulating in several parts of the state, including central Vermont and the Northeast Kingdom.
According to reports from emergency responders over the weekend, at least 10 people have overdosed, taking more than one dose of naloxone to be revived. While naloxone can reverse an overdose, it must be given quickly and followed up with a 9-1-1 call for an ambulance. The drug can last longer than naloxone or take more than one dose to help.
Bags of heroin, possibly laced with fentanyl, and stamped "Game of Thrones" appear to be connected with some of the overdoses. Fentanyl is up to 50 times stronger than heroin, and that much deadlier.
"If you continue to use street drugs, or know someone who does, we urge you to be aware of the current danger out there," said Health Commissioner Harry Chen, MD. "We want to prevent deaths from overdose, and have alerted naloxone distribution sites and given some precautionary advice for those people who continue to use."
If you are a street drug user, the Health Department advises: Do not use alone — have someone with you who can give naloxone and call 9-1-1 to save your life; use only one drug at a time; don't mix heroin with alcohol or benzos (benzodiazepines); test the strength of the drug before using the whole amount; cut the amount that you use at one time; and inject less if it feels too strong.
The Health Department continues its work to equip citizens and emergency responders with emergency overdose rescue kits containing naloxone as part of its opioid overdose prevention program.
For more information about naloxone and Vermont's opioid overdose prevention program - visit www.healthvermont.gov/adap/treatment/naloxone.
TALK TO US
If you'd like to leave a comment (or a tip or a question) about this story with the editors, please email us. We also welcome letters to the editor for publication; you can do that by filling out our letters form and submitting it to the newsroom.